Use of a porcine model to evaluate the risks and benefits of vasopressors in propranolol poisoning
- View All
INTRODUCTION: Vasopressors are a commonly used treatment in beta-blocker poisoning despite evidence they may be ineffective or harmful. The primary objective of the present study is to use previously collected data from two prior studies (high-dose insulin (HDI) versus vasopressin + epinephrine and a placebo-controlled HDI study) to compare survival between vasopressin + epinephrine and placebo. Secondary outcomes included a comparison with HDI as well as comparisons with hemodynamic parameters, including mean arterial pressure (MAP), cardiac output (CO), heart rate (HR), and systemic vascular resistance (SVR). METHODS: Cardiogenic shock was induced in healthy pigs with a bolus of 0.5 mg/kg of intravenous propranolol followed by an infusion of 0.25 mg/kg/minute until the point of toxicity, defined as (0.75 x initial HR x initial MAP), at which point the infusion was reduced to 0.125 mg/kg/minute for 240 (vasopressin + epinephrine or HDI) or 360 minutes (placebo) or until death. RESULTS: Survival was significantly lower in pigs receiving vasopressin + epinephrine (0%, 0/5) than in pigs receiving placebo (50%, 2/4) (p < 0.01). Survival was significantly higher with HDI compared with both groups (100%, 5/5) (p < 0.01). All vasopressin + epinephrine pigs died within 100 minutes after reaching toxicity. Over the course of the resuscitation, we observed a statistically significant steady decrease in CO and HR in the vasopressin + epinephrine group compared with placebo (p < 0.01). In contrast, we observed a statistically significant change in MAP and SVR that followed a parabolic arc, with MAP and SVR rising significantly initially in the vasopressin + epinephrine group then rapidly falling until death (p < 0.01). CONCLUSIONS: Mortality was higher with vasopressors compared with placebo in this porcine model of propranolol poisoning. Further studies are warranted to define the optimal timing and role of vasopressors in beta-blocker poisoning.
Link to Article